Kansas, 2011Hail and Damaging Winds in Kansas, June 3 to 4, 2011
June 3 to 4, 2011 · NWS DDC · 10 events in 7 counties and zones
A cold front moving into the area helped to trigger thunderstorms during the evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving into the area helped to trigger thunderstorms during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 1:49 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 3, 1:49 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT FRI JUN 3 2011
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES MAINLY ALONG
AND NORTH OF COLD FRONT IN THE NORTH FA AND ALSO IN THE WEST FA
TONIGHT, THEN AGAIN SATURDAY AND SUNDAY LATE AFTERNOON AND EVENING
ALONG A COLD FRONT.
A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE FROM MONTANA AND INTO
THE DAKOTAS TONIGHT THEN INTO THE UPPER GREAT LAKES ON SATURDAY.
UPPER LEVEL RIDGING WILL MOVE BACK INTO THE WESTERN HIGH PLAINS ON
SUNDAY. THE UPPER TROUGH WILL KEEP A COLD FRONT ACROSS OUR FAR
NORTHERN FA TONIGHT WITH THUNDERSTORMS DEVELOPING ALONG THE FRONT
LATE THIS AFTERNOON AND EVENING. WILL CONTINUE WITH HIGHEST POPS
AROUND 30 PERCENT TONIGHT NEAR THE FRONTAL BOUNDARY AND AROUND 20
POPS WEST OF LINE FROM DIGHTON TO MEADE. THE HRRR MESOSCALE MODEL
SUPPORTS SOME SCATTERED THUNDERSTORMS WEST OF DIGHTON TO MEADE AND
THE BEST CHANCES NORTH FA. COLD OUTFLOW FROM NORTHERN STORMS MAY
HELP PUSH THE COLD FRONT MORE SOUTH TOWARDS DODGE CITY BY MORNING
AND THIS IS WHAT THE NAM SHOWS. THE GFS KEEPS THE FRONT MORE NORTH.
THE MAIN SEVERE WEATHER THREAT WILL BE STRONG TO DAMAGING WINDS WITH
HIGH BASED STORMS TONIGHT, AND SOME SMALL HAIL IS POSSIBLE.
OVERNIGHT LOWS LOOK TO BE IN THE LOW 70S EAST FA TO THE MID AND
UPPER 60S WEST. EXPECT COOLER TEMPS FAR NORTH AROUND THE LOWER 60S
BECAUSE OF STORMS.
FOR SATURDAY THE COLD FRONT MAY BE JUST NORTH OF DODGE CITY
STRETCHING EAST TO WEST. BY AFTERNOON THE NAM MODEL SHOWS THE COLD
FRONT TO BE STALLED OUT JUST NORTH OF DODGE CITY WHILE THE GFS HAS
IT FROM NEAR SYRACUSE TO WAKEENEY. THE ATMOSPHERE WILL BE VERY
UNSTABLE NORTH OF THE COLD FRONT WITH AROUND 2500 J/KG. WILL GO WITH
30 POPS FOR LATE AFTERNOON AND EVENING MAINLY NORTH FA. IF THE NAM
IS CORRECT WITH GOOD UPSLOPE FLOW NORTH OF THE FRONT THIS WILL
ENHANCE THE POTENTIAL FOR A MARGINALLY SEVERE MESOSCALE CONVECTIVE
COMPLEX (MCS). HIGH BASED STORMS INITIALLY COULD SUPPORT STRONG TO
DAMAGING WINDS AND SOME SMALL HAIL THEN IF THE MCS FORMS MORE
WIDESPREAD WIND DAMAGE COULD OCCUR IN THE EVENING. LOOK FOR HIGHS
AROUND 100 SOUTH OF FRONT AND LOW 90S NORTH.
FOR SATURDAY NIGHT ANY STORMS SHOULD QUICKLY DISSIPATE BY AROUND
MIDNIGHT WITH LOSS OF DAYTIME HEATING AND LACK OF DYNAMIC FORCING.
IF THE MCS FORMS IT WILL BE MOVING OUT OF THE FA AROUND MIDNIGHT.
LOWS WILL BE AGAIN IN THE LOW 70S EAST TO MID 60S ELSEWHERE.
FOR SUNDAY THE NAM MODEL HAS A COLD FRONT LIFTING NORTH TO SAINT
JOHN TO SCOTT CITY WHILE THE GFS HAS IT UP TOWARDS GOODLAND AND INTO
NEBRASKA. WILL HEDGE TOWARD THE NAM MODEL AS IT DOES BETTER WITH
OUTFLOW BOUNDARIES THAT COULD HAVE OCCURRED FROM SATURDAY NIGHT
CONVECTION. FOR NOW WILL KEEP SUNDAY DRY BUT LATTER SHIFTS MAY NEED
TO ADD A POP ALONG ANY BOUNDARY FOR THE AFTERNOON AND EVENING. HIGHS
WILL BE HOT SOUTH OF THE FRONT AROUND 101 AND THE MID 90S NORTH.
.FIRE WEATHER...
RELATIVE HUMIDITIES WILL BE NEAR CRITICAL VALUES LATE THIS AFTERNOON
OF AROUND 15 PERCENT AND GUSTY WINDS, AND THEN AGAIN FOR BOTH
SATURDAY AND SUNDAY. THIS AREA OF CONCERN IS GENERALLY WEST OF A
DODGE CITY TO ASHLAND LINE AND SOUTH OF LINE FROM JETMORE TO GARDEN
CITY AND SYRACUSE. LATER SHIFTS WILL NEED TO MONITOR.
DAYS 3-7...
CONFIDENCE IN THE EXTENDED PERIOD BEGINS AT THE HIGH LEVEL AND THEN
DECREASES TO MODERATE AT BEST AND THE END OF THE PERIOD...FAIRLY
TYPICAL. WE WILL SEE HOT TEMPERATURES MONDAY THROUGH WEDNESDAY WITH
HIGHS AROUND 100 DEG F FOR MOST LOCATIONS. A LARGE AND STRONG 500
HPA RIDGE RETROGRADES TO THE WEST CAUSING ALL THIS HOT WEATHER TO
CONTINUE THROUGH MUCH OF NEXT WEEK. BY THURSDAY, AN UPPER LEVEL
SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL PLAINS WHICH SHOULD BRING
A SURFACE COLD FRONT ALONG WITH IT. LOWER TEMPERATURES ARE EXPECTED
THURSDAY AND FRIDAY (LOWER 90S FOR NOW). THE 00Z AND 12Z ECMWF HAS
FLIPPED FLOPPED RECENTLY WITH THE 00Z MODEL SHOWING MORE
PRECIPITATION ACROSS KANSAS WHILE THE 12Z RUN KEEPS THE HEAVIER QPF
ACROSS NEBRASKA. ITS TOO EARLY TOO TELL WHICH WILL BE CORRECT BUT
DID ADD SLIGHT POPS IN ON DAY 8.
HEADING INTO THE END OF WEEK ONE AND INTO THE WEEK TWO PERIOD, NOT
MUCH CONFIDENCE IN A CHANGE IN THE SYNOPTIC PATTERN. RECENT ENSEMBLE
GFS MJO FORECASTS SHOW A WEAKENING TREND IN THE MJO SIGNAL. THE GWO
PHASE SPACE DIAGRAM SHOWS THAT GLOBAL RELATIVE ATMOSPHERIC ANGULAR
MOMENTUM IS LOW AND ENDS IN PHASE SPACE 5. PHASE SPACE 5 FAVORS MORE
RIDGING. THE NAO INDEX IS FORECAST TO BECOME NEGATIVE WHICH MIGHT
SUGGEST SOME TROUGHING ACROSS THE EASTERN CONUS WITH NORTHWESTERLY
FLOW ALOFT ACROSS THE PLAINS. THIS COULD HINT AT THE POTENTIAL FOR
MESOSCALE CONVECTIVE COMPLEX EVENTS, HOWEVER, NORTHWESTERLY FLOW IS
NOT PREDICTED IN THE LONG RANGE MODELS. BOTTOM LINE, WEEK TWO LOOKS
MOSTLY QUIET WITH SEVERE WEATHER WELL TO OUR NORTH SAVE SOME
CONVECTIVE ACTIVITY MOVING OFF THE HIGHER TERRAIN OF COLORADO.
RECENT GFS AND EC SUGGEST COOLING ALOFT WHICH MAY PROMOTE MORE
CLOUDS AND THUNDERSTORMS TOWARDS MID JUNE. THIS IS NEW FROM PREVIOUS
SOLUTIONS AND NOT FULLY READY TO JUMP ON THIS BANDWAGON. DID LOWER
TEMPERATURES A BIT AT THE VERY END OF THE PERIOD HOWEVER, STILL WENT
WITH CONTINUED ABOVE NORMAL TEMPERATURES AND BELOW NORMAL
PRECIPITATION IN THE 8 TO 14 DAY EXTENDED GRIDS. -SUGDEN
&&
.AVIATION...
GUSTY SOUTHWESTERLY WINDS WILL CONTINUE THIS AFTERNOON AND THEN
DIMINISH AS THE BOUNDARY LAYER DECOUPLES. A FEW CB'S POSSIBLE AT
KHYS AND KGCK ALONG A COLD FRONT. VFR CIGS EXPECTED THROUGH THE TAF
CYCLE. WINDS SHOULD BACK THROUGH THE OVERNIGHT HOURS TO THE
SOUTHEAST/SOUTH-SOUTHEAST AND REMAIN AROUND 10-15 KNOTS. -SUGDEN
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 100 67 101 / 10 10 20 0
GCK 65 97 65 100 / 20 10 20 0
EHA 64 98 65 99 / 20 10 20 10
LBL 65 99 65 101 / 20 10 20 0
HYS 63 92 63 96 / 30 20 30 10
P28 71 99 70 100 / 10 10 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN06/36
Hazardous weather outlook, Jun 3, 2:04 PM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT FRI JUN 3 2011
KSZ030-031-043>046-061>066-074>081-084>090-042115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 PM CDT FRI JUN 3 2011 /304 PM MDT FRI JUN 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE BY LATE THIS AFTERNOON THROUGH THE
EVENING, PRIMARILY ALONG AND NORTH OF A LINE EXTENDING FROM
SYRACUSE TO SCOTT CITY AND HAYS NEAR A COLD FRONT. STRONG TO
DAMAGING WINDS OF 50 TO 70 MPH AND DIME TO NEAR QUARTER SIZE HAIL
IS POSSIBLE IN THE STRONGEST STORMS. A SMALLER CHANCE FOR
SCATTERED THUNDERSTORMS IS ALSO POSSIBLE MAINLY WEST OF A LINE
FROM CIMARRON TO MEADE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST LATE AFTERNOON SATURDAY
AND SATURDAY EVENING. SCATTERED THUNDERSTORMS POTENTIALLY COULD
OCCUR ANYWHERE ACROSS SOUTHWEST AND CENTRAL KANSAS, HOWEVER THE
MORE LIKELY AREA WOULD BE ALONG AND NORTH OF KANSAS HIGHWAY 96.
STRONG TO DAMAGING WINDS OF 50 TO 70 MPH ALONG WITH LARGE HAIL UP
TO QUARTER SIZE IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
ACROSS WEST CENTRAL AND CENTRAL KANSAS.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
06
In the hours before
Special weather statement, Jun 3, 5:14 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI JUN 3 2011
KSZ074-084-040115-
MORTON-STANTON-
714 PM CDT FRI JUN 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON
COUNTIES...
AT 712 PM CDT/612 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 17 MILES WEST OF ELKHART...MOVING
NORTHEAST AT 35 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3741 10205 3750 10183 3739 10158 3700 10159
3699 10203 3700 10205
TIME...MOT...LOC 0014Z 233DEG 31KT 3700 10219
FINCHLocal storm report, Jun 3, 5:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND GST 6 S DEERFIELD 37.89N 101.13W
06/02/2011 M58.00 MPH KEARNY KS MESONET
&&
JFINCHEvent by event
8 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Hamilton
- When
- June 3, 6:00 PM MST
- Where
- Hamilton County, 13.82 mi S of Syracuse
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -101.750
Power poles were snapped along road 35, 14 miles south of Syracuse.
Thunderstorm Wind, Stanton
- When
- June 3, 7:16 PM CST
- Where
- Stanton County, Johnson
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.570, -101.750
Hail, Stevens
- When
- June 3, 7:35 PM CST
- Where
- Stevens County, 9.38 mi NW of Hugoton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.290, -101.450
Thunderstorm Wind, Morton
- When
- June 3, 7:45 PM CST
- Where
- Morton County, 9.57 mi NW of Elkhart
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -102.020
Power poles were blown down at the intersection of Roads 3 and P.
Thunderstorm Wind, Kearny
- When
- June 3, 7:48 PM CST
- Where
- Kearny County, 0.88 mi SW of Lakin
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.940, -101.260
Numerous tree branches were broken along with a few power poles.
Thunderstorm Wind, Finney
- When
- June 3, 8:34 PM CST
- Where
- Finney County, 0.88 mi NW of Holcomb
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.990, -100.990
Thunderstorm Wind, Kearny
- When
- June 3, 9:24 PM CST
- Where
- Kearny County, 6.57 mi W of Lakin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.940, -101.370
A semi truck was blown over on highway 50 near mile marker 37.
Thunderstorm Wind, Hamilton
- When
- June 3, 11:03 PM MST
- Where
- Hamilton County, 0.69 mi N of Syracuse
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.990, -101.750
A few minutes before the gust part of a roof at the airport was blown onto a few vehicles.
Thunderstorm Wind, Hamilton
- When
- June 3, 11:05 PM MST
- Where
- Hamilton County, 0.69 mi N of Syracuse
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.990, -101.750
High Wind, Lane
- When
- June 4, 11:23 PM CST
- Where
- Lane forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
A brief wind gust of 60 MPH associated with a heat burst caused the temperature to rise rapidly to 91 degrees. The location was 11 miles south of Dighton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 3 to 5, 20114 deaths · 2 events
- Hail and Damaging Winds in Florida, June 3 to 7, 2011$51,000 · 1 in hail · 16 events
- Damaging Winds in Mississippi, June 3, 2011$78,000 · 65 kt wind · 5 events
- Damaging Winds and High Wind in New Mexico, June 3 to 4, 2011$50,000 · 78 kt wind · 4 events
- Tornadoes and Hail in North Dakota, June 3, 2011EF1 · 13 events
- Flash Flood and Flooding in Montana, June 3 to 28, 201115 events
- Hail and Damaging Winds in Georgia, June 3, 2011$4,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Lake Superior, June 3 to 4, 201152 kt wind · 6 events
- Hail and Damaging Wind in Minnesota, June 3, 20111 in hail · 3 events
- Hail in Kansas, June 3, 20110.88 in hail · 3 events
- Hail in Wisconsin, June 3, 20111 in hail · 3 events
- Wildfire in Texas, June 3 to 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329344, 329347, 329343, 329345, 329346, 329349, 329352, 329359, 329357, 329355.